MAUDE Adverse Event Report: SMITH & NEPHEW, INC. STEM IMPACTOR ROD; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL

SMITH & NEPHEW, INC. STEM IMPACTOR ROD; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Catalog Number 71364011
Medical Device Problem Codes Fracture (1260); Material Fragmentation (1261)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/09/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a total right hip replacement (thr) surgery performed on (b)(6) 2025; a broken piece of foreign metal was discovered by the surgeons during a routine postoperative x-ray on (b)(6) 2025.The fragment, described as a metallic wire located in the soft tissue lateral to the neck of the prosthesis, was suspected to be a loose part from one (1) stem impactor rod.The finding was confirmed by a second x-ray on (b)(6) 2025.This adverse event was resolved by a subsequent surgical exploration performed later that same day, during which the metallic fragment was successfully removed from the patient.The current health status of the patient remains unknown.
 
Additional Manufacturer Narrative
Additional information: h3, h6, h11.H3, h6: the associated device was returned and subjected to a visual evaluation.The distal threaded end of the device exhibited signs of significant wear and damage, numerous impact marks, and its threads were deformed or stripped, with fractured off parts.Additionally, a small curled metallic fragment, consistent in appearance with the impactor¿s thread geometry, was returned with the device.This device has been in use since 2015, so its 10 years of repeated usage explain the extensive wear and tear.According to the instructions for use, "instruments which have experienced extensive use or excessive force are susceptible to fracture.Instruments should be examined for wear or damage and proper operation prior to surgery.Failure to do so may result in injury to the surgical team and/or the patient".As indicated in the instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopaedics devices, for all reusable devices it is necessary to ¿visually inspect for damage or wear, including components in their disassembled state prior to re-assembly.Ensure components are re-assembled securely¿, as well as ¿the useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.Careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device¿.The manufacturing records confirm that the device met all applicable specifications at the time of release for distribution in 2015.There is no record, in the complaints database, of similar cases associated with this product batch.While a definitive root cause for the observed device fracture could not be determined, potential contributing factors include but are not limited to extensive/prolonged use, improper handling/maintenance during reprocessing, and/or excessive force placed on the device during use.No further investigation is warranted at this time.Should additional information be received, the investigation will be reopened.

Brand Name
STEM IMPACTOR ROD
Common Device Name
PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21931856
Report Number1020279-2025-00743
Device Sequence Number20995476
Product Code JDG
UDI-Device Identifier03596010199270
UDI-Public3596010199270
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
K123598
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71364011
Device Lot Number15AM15919
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/24/2025
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2025
Supplement Date Received by Manufacturer06/02/2025
Initial Report FDA Received Date04/29/2025
Supplement Report FDA Received Date06/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown